Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Topeka, KS

May 5, 2002

NWS Topeka, KS issued this severe thunderstorm warning at May 5, 2002, 6:25 PM CDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2002, 6:25 PM CDT (23:25 UTC)
Expired
May 5, 2002, 7:00 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 5, 4:15 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SUN MAY 5 2002

...THUNDERSTORM CHANCES THE MAIN CONCERN THIS FORECAST...

MOISTURE FEEDS OVER THE AREA THROUGH WEDNESDAY MORNING UNTIL A FRONT
BEGINS MOVING THROUGH THE AREA.  UNTIL THEN...THE COMBINATION OF
WARM AIR AND INCREASED MOISTURE WILL PRESENT PROLONGED THREAT FOR
THUNDERSTORMS BENEATH A SOUTHWEST H500 FLOW.

THE MAIN CONCERN WILL BE HOW MUCH OF A CAPPED ATMOSPHERE IS PRESENT
EACH PERIOD.  THE PRESENCE OF WARM AIR...PLENTY OF MOISTURE...AND AN
UPPER LEVEL TRIGGER WILL SUPPLY THE INGREDIENTS THAT WILL ALLOW ANY
STORM THAT DEVELOPS TO POTENTIALLY BECOME SEVERE.

BY WEDNESDAY NIGHT THE FRONT SHOULD STABILIZE THE AREA AND REDUCE
THE MOISTURE ENDING THE THUNDERSTORM THREAT.  BY FRIDAY...THE SOUTH
FLOW BEGINS TO RETURN...WITH A CHANCE FOR THUNDERSTORMS IN THE WARM
ADVECTION.  ANOTHER COLD FRONT ON SUNDAY WILL ALSO BRING A CHANCE
WITH LOW LEVEL CONVERGENCE.

ROGERS

.TOP...NONE

In the hours before

Special weather statement, May 5, 1:00 PM CDT, 5 hours 25 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-052200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
100 PM CDT SUN MAY 5 2002

SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD REMAIN ALERT TO THE
WEATHER. ACTIVATION MAY BE NECESSARY THIS EVENING AND OVERNIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS NORTH
CENTRAL KANSAS...AND THEN OVER NORTHEAST AND EAST CENTRAL KANSAS
OVERNIGHT. ALTHOUGH THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS...TORNADOES CAN NOT BE RULED OUT.  CURRENT
INDICATIONS ARE THAT THE GREATEST THREAT FOR SEVERE STORMS IS ACROSS
NORTH CENTRAL KANSAS.

A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS NORTH CENTRAL
NORTHEAST AND EAST CENTRAL KANSAS. MEANWHILE...LOW PRESSURE AND A
DRY LINE HAVE DEVELOP OVER THE HIGH PLAINS OF COLORADO.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE DURING THE
LATE AFTERNOON AND THEN MOVE EAST ACROSS NORTH CENTRAL THIS
EVENING...AND EVENTUALLY NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST FROM THE NATIONAL WEATHER SERVICE IN TOPEKA ON THIS
POTENTIAL SEVERE WEATHER EVENT.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:42 PM CDTSevere Thunderstorm WarningTOP63 min
May 5, 6:51 PM CDTSevere Thunderstorm WarningTOP39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.